Oklahoma, 2024

Hail and Damaging Wind in Oklahoma, May 28, 2024

May 28, 2024 · NWS OUN · 23 events in 13 counties and zones

Numerous hail-producing thunderstorms developed amidst strong low-level jet development/isentropic ascent from the late evening of the 27th through mid-morning of the 28th. Initial hail reports occurred with thunderstorms across the Red River Valley, with additional thunderstorms developing across northwestern Oklahoma by the morning of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous hail-producing thunderstorms developed amidst strong low-level jet development/isentropic ascent from the late evening of the 27th through mid-morning of the 28th. Initial hail reports occurred with thunderstorms across the Red River Valley, with additional thunderstorms developing across northwestern Oklahoma by the morning of the 28th. A few very large/significant hailstones were also reported, including in the vicinity of Lawton and Woodward, Oklahoma during this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 11:10 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 27, 11:10 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1210 AM CDT Tue May 28 2024

...New SHORT TERM...

.SHORT TERM...
(Today and tonight)
Issued at 1210 AM CDT Tue May 28 2024

Here we are, back in a stormy pattern, though different from
previous weeks. Rather than drylines and cold fronts, this week's
weather is brought to you mainly by warm air advection and northwest
flow.

At the time of writing, we sit with easterly surface flow and a warm
front draped across north Texas from about Sweetwater to Aspermont
to Denton. A swath of 3000-4000 joules of MUCAPE is advecting north
through western north Texas and set to overspread much of western
Oklahoma by morning. With a modest low level jet and moderate deep
layer shear developing, we could (20-30% chance; note, CAMs may have
a low bias in coverage as is sometimes seen in WAA schemes) see a
few storms (including a few strong to severe) develop in this region
of warm air advection. These would mainly be elevated hailers.

Instability peaks around 12Z, then gradually dwindles north to south
through the day. However, this is when upper level support finally
gets going across much of the region, allowing for an uptick in
showers and storms. With the loss of the low level jet and dwindling
instability, severe chances will be on the downtick despite
increasing coverage of storms.

CAMs depict another round of storms developing late this afternoon /
evening off the dryline in western Texas. These storms will make
their way eastward through the evening into western north Texas and
southwest Oklahoma, though what environment they encounter will
depend partly on convection earlier in the day. Most models suggest
a lack of instability, limiting the severe risk.

Day

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 259 PM CDT Mon May 27 2024

We will continue to see shortwaves across our area as the weak upper
ridge gradually builds over the Southern Plains through Thursday.
Warm advection will persist north of the stalled frontal boundary
across central Texas which may eventually lift as a warm front into
our area late this week (Thursday/Friday). The Southern Plains will
remain situated well east of the dryline so the moisture & potential
instability won't be going away through the long term.  As our weak
ridge exits on Thursday, weak troughing will start digging through
the western U.S. although models deviate with the eastern
progression of the trough by Sunday.  However, we'll continue to
have shortwaves expelled downflow from the trough. With all the
forcing & moisture, we'll remain in a "wet" pattern through this
weekend with storm POPs every day through early next week. Although
deep-layer shear will be on a decreasing trend by Wednesday for
organized convection, moderate CAPE values may be sufficient for at
least strong to low-end severe storms. Accumulating rainfall each
day could start to pose a flooding risk toward the latter part of
this week, especially across our southern CWA which could see 4-5
inches storm total rainfall accumulations through Friday.  Can't
rule out a flood watch being issued in the next couple of days.

Temperaturewise, we'll see a cooling trend with mild temperatures
falling slightly below seasonably average with the increasing cloud
cover and rain potential.  However, upper 60s/lower 70s dewpoints
will still make it feel humid through much of the southern half of
our forecast area.  Our cooling trend may end this weekend and
becoming hotter again by early next week back into the upper
80s/lower 90s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1006 PM CDT Mon May 27 2024

VFR/MVFR ceilings this TAF period. Showers/storms are expected to
develop overnight/early Tuesday and continue into the evening
hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  81  63  79  64 /  50  60  60  30
Hobart OK         82  63  80  64 /  70  70  60  50
Wichita Falls TX  84  66  80  67 /  70  70  60  40
Gage OK           82  60  78  62 /  50  70  50  60
Ponca City OK     81  61  80  62 /  30  30  30  30
Durant OK         83  66  80  65 /  50  60  60  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....68
AVIATION...25
Hazardous weather outlook, May 27, 2:13 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
313 PM CDT Mon May 27 2024

OKZ004>048-050>052-TXZ083>090-282015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
313 PM CDT Mon May 27 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a risk of severe storms late this evening and overnight
across western north Texas and portions of southern and western
Oklahoma. The primary severe weather threat will be large hail up
to the size of golf balls.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
The risk of severe storms will continue Tuesday morning across
much of the area as sufficient elevated instability will be
present and warm air advection results in scattered thunderstorms
across Oklahoma and western north Texas. The main hazard will be
large hail with some damaging wind risk as well. This activity is
expected to gradually shift south through the morning and into
the afternoon with most of the severe storms moving south of the
area during the afternoon hours.

There will be a chance of thunderstorms each day through Sunday
with the most widespread thunderstorms expected to be overnight
each night as thunderstorm complexes move into Oklahoma and north
Texas from the High Plains. There will be the potential for strong
to possible severe storms each day, but the risk and areas that
could be affected will become better defined as those days
approach.

.Flooding...
Rain accumulations over several days could also result in a
potential for flooding later this week across parts of our area.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 27, 11:07 PM CST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1207 AM CDT Tue May 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 PM     Hail             Seymour                 33.59N 99.26W
05/27/2024  E1.00 Inch       Baylor             TX   Emergency Mngr

&&

The radar

The Altus AFB radar (KFDR), 68 km away, was scanning. The volume nearest the first event began at 06:21 UTC.

Open the radar archive at this moment

Event by event

22 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cotton

When
May 28, 12:20 AM CST
Where
Cotton County, 0.88 mi SW of Temple
Measured
1.75 in hail
Reported by
Public
Coordinates
34.263, -98.243

MPing report.

Hail, Comanche

When
May 28, 12:35 AM CST
Where
Comanche County, 3.14 mi E of Lawton
Measured
2 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.609, -98.335

Relayed image. Additional confirmation from the public of a cracked window. Time is radar estimated.

Hail, Carter

When
May 28, 12:46 AM CST
Where
Carter County, Ratliff City
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
34.450, -97.510

Relayed by emergency management.

Hail, Comanche

When
May 28, 12:46 AM CST
Where
Comanche County, 0.12 mi ESE of Faxon
Measured
1 in hail
Reported by
Public
Coordinates
34.459, -98.578

MPing report.

Hail, Garvin

When
May 28, 1:05 AM CST
Where
Garvin County, Hennepin
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.510, -97.350

Relayed by emergency management. Time is radar estimated.

Thunderstorm Wind, Garvin

When
May 28, 1:10 AM CST
Where
Garvin County, 0.9 mi ENE of Hennepin
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.514, -97.335

Relayed images showing multiple power poles snapped and at least one large tree limb blown down. Time is radar estimated.

Hail, Caddo

When
May 28, 1:15 AM CST
Where
Caddo County, 4.08 mi W of Stecker
Measured
2.4 in hail
Reported by
Public
Coordinates
34.953, -98.391

Social media image with caliper measurement. Evidence that the hailstone had undergone prior melting. Time is radar estimated.

Hail, Garvin

When
May 28, 1:20 AM CST
Where
Garvin County, 5.93 mi E of Hennepin
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.521, -97.247

Golf ball size hail noted along Oklahoma Highway 7, east of the community of Hennepin, nearly to the Interstate 35 junction. Emergency management relayed. Time is radar estimated and location is approximate.

Hail, Beckham

When
May 28, 2:30 AM CST
Where
Beckham County, Retrop
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
35.160, -99.360

Time is radar estimated.

Hail, Pontotoc

When
May 28, 3:00 AM CST
Where
Pontotoc County, Ada
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.770, -96.680

Hail, Jackson

When
May 28, 4:10 AM CST
Where
Jackson County, Duke
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.660, -99.570

Hail, Tillman

When
May 28, 4:58 AM CST
Where
Tillman County, 1.09 mi NE of Frederick
Measured
0.75 in hail
Reported by
Public
Coordinates
34.402, -99.007

MPing report.

Hail, Woodward

When
May 28, 8:15 AM CST
Where
Woodward County, 2.75 mi SE of Fort Supply
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.541, -99.535

Hail, Ellis

When
May 28, 8:50 AM CST
Where
Ellis County, Gage
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.320, -99.760

Hail, Woodward

When
May 28, 8:50 AM CST
Where
Woodward County, 0.86 mi SSW of Woodward
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.419, -99.398

Hail, Woodward

When
May 28, 8:50 AM CST
Where
Woodward County, 3.87 mi E of Woodward
Measured
1 in hail
Reported by
Public
Coordinates
36.428, -99.320

MPing report.

Hail, Ellis

When
May 28, 8:55 AM CST
Where
Ellis County, 5.68 mi ESE of Gage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.293, -99.664

Hail, Woodward

When
May 28, 9:00 AM CST
Where
Woodward County, 5.43 mi SSE of Woodward
Measured
1.75 in hail
Reported by
Public
Coordinates
36.359, -99.349

MPing report.

Hail, Woodward

When
May 28, 9:00 AM CST
Where
Woodward County, 4.4 mi NNW of Sharon
Measured
2 in hail
Reported by
Public
Coordinates
36.341, -99.362

Relayed images. Time is radar estimated.

Hail, Woodward

When
May 28, 9:25 AM CST
Where
Woodward County, 2.77 mi SW of Tangier
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.391, -99.564

Hail, Woodward

When
May 28, 9:39 AM CST
Where
Woodward County, Mutual
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.230, -99.170

Hail, Custer

When
May 28, 11:15 AM CST
Where
Custer County, Custer City
Measured
0.88 in hail
Reported by
Public
Coordinates
35.660, -98.880

Hail, Washita

When
May 28, 12:04 PM CST
Where
Washita County, 4.91 mi E of Cowden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.241, -98.624

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181295, 1185702, 1181297, 1181299, 1181368, 1181371, 1181325, 1181375, 1181332, 1181353, 1181358, 1181361, 1181382, 1183723, 1183731, 1183751, 1184638, 1183767, 1184635, 1184636, 1184637, 1184639, 1184640.